in ,

Blood Pressure Medication That Causes Weight Loss

Weight Loss effects of antihypertensive

blood pressure medication that causes weight loss health benefits of bananas effect on blood pressure

Hypertension, commonly referred to as “high blood pressure” is a chronic health condition, like diabetes. It can affect individuals of any age but commonly affect the aged, those with a strong family history of hypertension, obesity, or overweight, and those with underlying metabolic syndrome.

Chronic uncontrolled hypertension can lead to serious complications like stroke, angina, myocardial infarction, blindness, and kidney disease.

Blood pressure medications are broadly classified as:

A: ACE inhibitors or angiotensin-receptor blockers

B: Beta-blockers

C: Calcium channel blockers,

D: Diuretics

Other groups of Blood pressure-lowering medications are uncommonly used. These include alpha-blockers, centrally-acting drugs, and vasodilators.

Because hypertension commonly affects overweight and obese individuals, blood pressure medication that causes weight loss and simultaneously improves other health outcomes will be one of the best options for obese and overweight individuals.

You may also like to read:

Blood Pressure Medication That Causes Weight Loss:

Several types of blood pressure medication have been found to cause weight loss in some patients. These include:

  • ACE inhibitors:

ACE inhibitors are a type of medication that works by relaxing blood vessels, which in turn lowers blood pressure.

Some studies have found that ACE inhibitors can cause weight loss in some patients, although the mechanism behind this effect is not yet fully understood.

Data from a community-based prospective study that included more than 5800 individuals who were getting an ACE inhibitor for hypertension and heart failure reported weight maintenance.

In hypertensive patients, an average weight loss of 0.38 kg was reported compared to a weight loss of 0.62 kg in patients treated for heart failure [Ref]

  • ARBs:

ARBs, or angiotensin receptor blockers, are another type of medication that relaxes blood vessels and lowers blood pressure.

Like ACE inhibitors, some studies have found that ARBs can cause weight loss in some patients, although the mechanism behind this effect is not yet fully understood.

One animal study found that Telmisartan prevents weight gain, adiposity, and fat deposition in the liver compared to Valsartan.

The mechanism proposed for this favorable outcome, not related directly to blood pressure, was the activation of PPAR-δ-dependent lipolytic pathways [Ref]

  • Calcium channel blockers:

Calcium channel blockers are a type of medication that works by blocking calcium channels in the heart and blood vessels, which in turn lowers blood pressure.

Calcium channel blockers do not directly affect body weight. These drugs are notorious for causing constipation which may be one factor resulting in some weight loss in the long run as constipation may have some effects on satiety too.

These drugs also cause leg swelling which may be noticed as weight gain, especially in patients who are prone to develop leg swelling.

  • Beta-blockers:

Beta-blockers are a type of medication that works by blocking the effects of adrenaline on the heart and blood vessels, which in turn lowers blood pressure.

Beta-blockers can cause weight gain in some patients as they slow the body’s metabolic rate and fewer calories get burned compared to those not taking a beta-blocker.

Weight gain is especially concerning with the use of first and second-generation beta-blockers compared to third-generation beta-blockers.

In one study, 3rd generation beta-blockers had a neutral effect on body weight compared to 1st and 2nd generation beta-blockers [Ref].

1st-generation beta blockers include: propranolol, nadolol, timolol, and pindolol.

2nd generation beta-blockers include: atenolol, metoprolol, Bisoprolol, and labetalol

3rd generation beta-blockers include: Carvidelol and nebivolol

  • Other Blood pressure-lowering medicines:

Diuretics such as furosemide, Spironolactone, Eplerenone, and thiazide diuretics are associated with significant weight loss as soon as treatment is initiated.

However, these drugs cause weight loss primarily by reducing total body water from the body rather than actual fat loss.

You may also like to read:

How a Blood Pressure Lowering Medicine Can Cause Weight Loss?

The mechanisms behind the weight loss effects of these blood pressure medications are not yet fully understood. However, several theories have been proposed.

One theory is that these medications may affect the body’s metabolism, causing it to burn more calories and fat.

Another theory is that these medications may reduce appetite and food intake, leading to weight loss.

Telmisartan, an ARB has been associated with weight loss, visceral adiposity, and fat deposition in the liver, primarily via the activation of PPAR-δ-dependent lipolytic pathways [Ref]

Table 1: Weight Loss Effects of Blood Pressure Medication

Medication Type

Effect on body weight

ACE inhibitors Neutral or Weight loss and decrease in body fat percentage
ARBs Neutral or Weight loss and decrease in BMI and waist circumference. Telmisartan specifically causes weight loss.
Calcium channel blockers Neutral or weight gain
Beta-blockers Weight gain except for 3rd generation beta-blockers which are neutral.

 

You may also like to read:

Conclusion

In conclusion, while weight loss may not be the primary goal of blood pressure medication, several types of medication have been found to cause weight loss in some patients.

ACE inhibitors, ARBs, calcium channel blockers, and diuretics have all been shown to have weight loss effects in various studies. Beta-blockers cause weight gain except for the latest 3rd generation beta-blockers which are weight neutral.

While the mechanisms behind these effects are not yet fully understood, most studies point towards an increase in the metabolic rate and activation of PPAR-induced lipolysis.

It is important to note that individual results may vary, and patients should always consult with their healthcare provider before making any changes to their medication regimen.

You may also like to read:

What do you think?

Written by Dr. Ahmed

I am Dr. Ahmed (MBBS; FCPS Medicine), an Internist and a practicing physician. I am in the medical field for over fifteen years working in one of the busiest hospitals and writing medical posts for over 5 years.

I love my family, my profession, my blog, nature, hiking, and simple life. Read more about me, my family, and my qualifications

Here is a link to My Facebook Page. You can also contact me by email at contact@dibesity.com or at My Twitter Account
You can also contact me via WhatsApp 🙏

Multiple sclerosis and headaches

Multiple Sclerosis and Headaches

Best ADHD medication after gastric bypass

Best ADHD Medication after Gastric Bypass Surgery